Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Newport/Morehead City, NC

April 11, 1999Greene County, Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 11, 1999, 3:28 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 11, 1999, 3:28 PM EDT (19:28 UTC)
Expired
Apr 11, 1999, 4:15 PM EDT
In force
47 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

Counties Greene County, NC, Pitt County, NC

What was reported inside it

TimeReportWhereRemark
Apr 11, 3:38 PM EDTHail 1Farmville, NC
Apr 11, 4:08 PM EDTTornado F0Farmville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1999-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1999-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 341 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
341 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KHAT 111929
SVRMHX
NCC079-147-112015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
328 PM EDT SUN APR 11 1999

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING IN EASTERN NORTH CAROLINA FOR...
  NORTHERN GREENE COUNTY
  CENTRAL PITT COUNTY

* UNTIL 415 PM EDT

* AT 328 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF FARMVILLE...MOVING EAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER GREENVILLE AROUND 345 PM EDT.
  OVER SIMPSON AROUND 350 PM EDT.
  OVER BLACK JACK AROUND 355 PM EDT.
  OVER GRIMESLAND AROUND 400 PM EDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO SEEK SHELTER. MOVE TO A STURDY STRUCTURE SUCH AS
A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

PLEASE" REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:50 PM EDT, 38 minutes earlier.

Area forecast discussion, Apr 11, 2:50 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT SUN APR 11 1999

SHORT TERM: SVR THREAT THIS EVE...MAINLY NRN SECTIONS WITH BEST
LIFT. WIDELY SCT ACTVTY DEVELOPING SW OF RDU AND PLAN ON CHC POPS
FOR A THIS EVENING PERIOD...BUT WILL UP TO LIKELY IF LINE DEVELOPS.

LONG TERM: CLEARING BEHIND COLD FRONT TONIGHT WITH GOOD CAA
CONTINUING INTO TUE. WEAK SHORT WV AND SOME LOW LVL MSTR UNDER
SUBSIDENCE INVERSION WILL PRODUCE MSTLY CLOUDY CONDITIONS DURING
DAY. THEN CLEARING AGAIN MON NIGHT.

LOCAL TEMP SCHEME IN BALL PARK WITH MOS AND WILL GENERALLY USE
COMPROMISE NUMBERS. WILL LEAN TOWARD COOLER NUMBERS MON AS FWC LOOKS
TOO WARM WITH CLOUDS AND CAA EXPECTED.

CWF: WILL RAISE SCA ALL WATERS WITH WINDS EXPECTED TO INCREASE
OVERNIGHT WITH POST-FRONTAL SURGE. SCA CONDITIONS LIKELY TO CONTINUE
INTO TUE.

.MHX...SCA COASTAL WATERS AND SOUNDS.

JBM

In the hours before

Special weather statement, Apr 11, 12:45 PM EDT, 2 hours 43 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1245 PM EDT SUN APR 11 1999

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA
LATE THIS AFTERNOON INTO TONIGHT...

A WARM FRONT HAS MOVED NORTH OF THE AREA AND WITH DECREASING
CLOUDINESS TEMPERATURES WILL WARM INTO THE MID 70S. AFTERNOON
SUNSHINE WILL HELP TO DESTABILIZE THE ATMOSPHERE AS A COLD FRONT
APPROACHES FROM THE WEST. THIS COLD FRONT COULD BECOME A TRIGGER
MECHANISM FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO TONIGHT.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS
AND LARGE HAIL UP 1 INCH DIAMETER OR GREATER. REMEMBER ALSO THAT
LIGHTNING IS AN UNDERRATED KILLER. AVOID STANDING ON WET GROUND OR
NEAR TALL OBJECTS WHEN YOU BEGIN HEARING THUNDER.

KEEP AN EYE ON THE SKIES LATER THIS AFTERNOON AND EVENING...
ESPECIALLY IF OUTDOOR ACTIVITIES ARE PLANNED. TUNE INTO LOCAL MEDIA
SOURCES AND KEEP YOURSELF IN THE KNOW CONCERNING THIS POTENTIAL
THREAT.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:38 PM EDTSevere Thunderstorm WarningMHXDare52 min
Apr 11, 3:59 PM EDTTornado WarningMHXPitt31 min
Apr 11, 4:01 PM EDTTornado WarningMHXLenoir29 min
Apr 11, 4:34 PM EDTTornado WarningMHXCraven41 min
Apr 11, 5:14 PM EDTTornado WarningMHXCraven31 min
Apr 11, 5:27 PM EDTTornado WarningMHXPamlico33 min
Apr 11, 5:36 PM EDTSevere Thunderstorm WarningMHXDuplin39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.